Florida, 2016Lightning Strike in Florida, July 25, 2016
July 25, 2016 · NWS TBW · 1 event in 1 county or zone
Scattered thunderstorms developed and moved northwest across the Florida Peninsula. A lightning strike from one of these storms struck and killed a man in Lee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved northwest across the Florida Peninsula. A lightning strike from one of these storms struck and killed a man in Lee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 25, 1:38 PM EST, 17 minutes earlier.
Area forecast discussion, Jul 25, 1:38 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
238 PM EDT MON JUL 25 2016
.SHORT TERM (Tonight - Tuesday)...
Similar to previous days sea breeze and outflow boundary driven
showers and storms (Isolated to low end scattered range coverage
in nature due to warmer temperatures aloft) will wind down across
the forecast area during the early evening as boundary interactions
weaken and loss of daytime heating occurs with convective debris
cloudiness again gradually thinning out with skies becoming partly
cloudy overnight.
On Tuesday deep layered ridging surface and aloft from the western
Atlantic extending across the northern peninsula and southeastern
states will remain in control with a light southeast to southerly
wind flow continuing across the forecast area. Models show that
moisture will not be a plentiful as today as some mid level dry
air and subsidence moves into the region, so expect to see less
diurnal sea breeze driven coverage of showers and storms across
the forecast area with pops mainly in the 20 to 30 percent range
from the coast to inland locations.
Temperatures tonight and Tuesday will remain a few degrees above
normal with lows tonight in the lower to mid 70s over inland
areas, and upper 70s along the coast, with daytime highs on
Tuesday climbing to around 90 along the coast, and lower to mid
90s inland.
.LONG TERM (Tuesday Night - Monday)...
Models continue in very good agreement with the features and
pattern through the forecast period.
Upper ridge centered over the GA and SC low country into the
Western Atlantic with remnant upper low over the NW Gulf of
Mexico mid-late week as a series of dry pockets aloft periodically
move through the region. The upper ridge slowly moves eastward
further into the Western Atlantic for the weekend as an upper
trough moves through the Great Lakes then into New England early
next week.
Western Atlantic surface Bermuda high pressure remains weak and
meanders over the FL Peninsula through the week and into the
weekend with light low level steering flow.
Expect slightly below normal scattered afternoon/evening pops
through much of the week then return back to 40-60 percent
diurnal heating and seabreeze/outflow convection this weekend.
Lower pops and increased sun to keep daytime temps a few degrees
above normal with warm overnight temps as well area wide.
&&
.AVIATION...
Brief MVFR/IFR conditions may impact the terminals through 00Z as
scattered shra/tsra develop over the region and have handled with
VCTS for now. Outside of the convection VFR is expected. Southeast
to south winds at 7 to 10 knots can be expected with higher gusts
in the vicinity of tsra. VFR with southeast to south winds in the
5 to 7 knot range can be expected after 02Z as the shra/tsra end.
&&
.MARINE...
Tranquil boating conditions will continue over the Gulf waters
tonight through the end of the week as the ridge axis currently
across the northern peninsula slowly sinks south to be across the
central peninsula by mid to late in the week. Light southeast to
south winds along with slight seas will prevail over the waters
through mid week, then as the ridge sink south a light southeast
to south wind flow can be expected from Venice south, while a
light south to southwest flow will develops further north with a
weak pressure favoring an enhanced onshore sea breeze component
along the coast each afternoon. Wind and seas will be higher in
the vicinity of thunderstorms, otherwise no headlines are
expected.
&&
.FIRE WEATHER...
Ample low level moisture will keep humidity values well above
critical levels through the remainder of the week with no fire
weather issues expected.
&&
.Preliminary Point Temps/PoPs...
TPA 77 92 78 93 / 20 30 20 40
FMY 76 94 76 93 / 20 20 30 50
GIF 75 94 76 95 / 30 30 30 30
SRQ 78 91 77 92 / 20 20 20 30
BKV 74 92 74 95 / 20 30 20 40
SPG 79 92 80 93 / 20 20 20 30
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/McMichael
MID TERM/LONG TERM/DECISION SUPPORT...25/Davis
Hazardous weather outlook, Jul 25, 3:02 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
402 AM EDT MON JUL 25 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-251500-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
402 AM EDT MON JUL 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES. ALTHOUGH A FEW STRONGER STORMS ARE POSSIBLE...NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING...WITH THE GREATEST POTENTIAL FOR STORMS TO THE SOUTH OF
THE I-4 CORRIDOR. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES. ALTHOUGH A FEW STRONGER STORMS ARE
POSSIBLE...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY...HOWEVER IF STORMS DO
BECOME LOCALLY STRONG...SPOTTERS SHOULD MONITOR THE WEATHER IN
THEIR LOCATION AND SELF ACTIVATE IF NEEDED.
MROCZKA
Lightning, Lee
- When
- July 25, 1:55 PM EST
- Where
- Lee County, 1.5 mi ESE of Coconut
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.389, -81.809
A 35 year old man was struck by lightning while working on the 6th floor lanai of a building under construction. Witnesses said that this was the only lightning strike seen or heard in the area from the storm. Attempts to resuscitate the man were unsuccessful, and he died at the scene.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Lee | 2016-07-25 | 29 | Male | Heavy Equipment/Construction | Direct |
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in West Virginia, July 25, 20161 death · 1 event
- Hail and Damaging Winds in Pennsylvania, July 25, 2016$131,000 · 1 in hail · 43 events
- Flash Flooding and Damaging Winds in Missouri, July 25 to 29, 2016$220,000 · 52 kt wind · 22 events
- Tornado and Hail in Pennsylvania, July 25, 2016$88,000 · EF1 · 12 events
- Flash Flood and Damaging Winds in New York, July 25, 2016$203,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 25, 2016$92,000 · 54 kt wind · 17 events
- Damaging Winds and Lightning Strikes in New York, July 25, 2016$81,000 · 61 kt wind · 11 events
- Tornado and Flooding in New Jersey, July 25, 2016$20 · EF1 · 25 events
- Damaging Winds in New York, July 25, 2016$34,000 · 60 kt wind · 8 events
- Damaging Winds in Oklahoma, July 25, 2016$32,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, July 25, 2016$40 · 1 in hail · 20 events
- Damaging Winds in Utah, July 25 to 28, 2016$20,000 · 54 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639807.